Toxic shock syndrome: Causes and symptoms
Toxic shock syndrome: Causes and symptoms
Toxic shock syndrome: Causes and symptoms
Lire la vidéo
Read the article

Toxic shock syndrome: Causes and symptoms

Almost half of cases of toxic shock syndrome involve women under the age of 19, with one-third of women who have had the disease likely to get it again.

Toxic shock syndrome is a potentially fatal condition that mainly affects menstruating women who use super-absorbent tampons. However, the disease has also been linked to the use of other menstrual hygiene products such as diaphragms, menstrual sponges, and cervical cups.

New mothers have been found to stand a relatively high risk of getting toxic shock.

This disease first came to the fore in the late 1970s and early 1980s when several young women died from using a particular brand of super-absorbent tampon. Recently in France, news broke of a woman who lost her legs and fingers to the disease from using a menstrual cup.

Toxic shock syndrome: Causes

The condition is caused by a poison that is produced by the Staphylococcus aureus (staph) bacteria—one of the causal factors of skin infections in burn patients and those who have had surgery.

This bacteria is one of the several commonly found in the vagina. Although harmless, tampons saturated with blood—especially those made from polyester—serve as highly fertile grounds for the rapid growth of the bacteria, resulting in the release of poisons into the bloodstream.

Also, the tendency to leave a super-absorbent tampon in too long when one’s flow is light can dry out the vagina, causing tiny tearing of the vaginal walls, which in turn ruptures the blood vessels, exposing them to the bacteria.

Leaving menstrual sponges, diaphragms and cervical cups in the vagina for long periods of time—more than 30 hours—also tend to trigger the growth of the poisons produced by this bacteria. In the particular cases involving sponges, pieces of the sponge remained in the vagina.

Toxic shock syndrome: Symptoms

It is advised that women who experience high fever and or vomiting while on their periods, especially those using tampons, should seek immediate medical attention. You are also encouraged to immediately remove the product from your vagina before calling a doctor.

Other symptoms to look out for include:

  1. Headaches
  2. Passing of frequent watery stools
  3. Redness of the eyes, mouth and throat
  4. Low blood pressure and seizures
  5. Muscle aches and confusion

Deaths related to this disease occur as a result of the body’s response to toxins released by the staph bacteria. Most people people suffer hypotensive shock—when the heart and lungs stop working.

If you have been diagnosed with toxic shock syndrome, you will most likely be given antibiotics, medicine for low blood pressure and fluid to replace lost body water as well as other supportive care.

Remember, at least 30% of women who have had this condition in the past are likely to get it again.


More
No connection
Check your settings